8 papers today, essentially about naloxone and heroin.
1) Risk of anaphylaxis in opioid dependent persons: effects of heroin versus substitution substance.
Maurer U, Kager C, Fellinger C, Loader D, Pollesböck A, Spitzer B, Jarisch R.
Subst Abuse Treat Prev Policy. 2014 Feb 27;9(1):12. [Epub ahead of print]
Comment: Seeking alternative explanations for “overdose”, the authors explored histamine levels in heroin using individuals. They found that heroin users had greater spikes in histamine levels when exposed to IV heroin compared to oral morphine. They hypothesized that this may explain why so many cases of overdose have a sublethal concentration of opioids, but this seems an overreach based on their data.
2) Effective use of naloxone among people who inject drugs in Kyrgyzstan and Tajikistan using pharmacy- and community-based distribution approaches.
Kan M, Gall JA, Latypov A, Gray R, Alisheva D, Rakhmatova K, Sadieva AS.
Int J Drug Policy. 2014 Jan 23. pii: S0955-3959(14)00008-5. doi: 10.1016/j.drugpo.2014.01.005. [Epub ahead of print]
Comment: 47 to 81% of naloxone kits given out in Kyrgyzstan and Tajikistan were used to reverse an overdose – remarkable numbers, from 3 to 5 times higher than seen in western states.
BMJ. 2014 Feb 20;348:g1686. doi: 10.1136/bmj.g1686. No abstract available.
Comment: Naloxone in Norway.
Seo S, Kwon YS, Yu K, Kim SW, Kwon OY, Kang KH, Kwon K.
Mol Med Rep. 2014 Apr;9(4):1395-9. doi: 10.3892/mmr.2014.1935. Epub 2014 Feb 7.
Comment: I can only see the abstract for this one and the science is outside of my realm – I’m unable to identify anything of apparent clinical relevance.
Bailey AM, Wermeling DP.
Ann Pharmacother. 2014 Feb 12. [Epub ahead of print]
Comment: Very helpful and relevant summary of some pharmacists experience with dispensing naloxone.
Aulet RM, Flis D, Sillman J.
Case Rep Otolaryngol. 2014;2014:962759. doi: 10.1155/2014/962759. Epub 2014 Jan 6.
Comment: Another case of opioid overdose-related sensorineural hearing loss, which means hearing loss from the cochlea (inner ear). The authors kindly run through some theories, including hypotension (e.g. reduced blood flow to the inner ear), overstimulation of kappa opioid receptors present in the cochlea, or adulteration with an ototoxic substance such as quinine.
7) Overdose prevention in injecting opioid users: The role of substance abuse treatment and training programs.
Sarasa-Renedo A, Espelt A, Folch C, Vecino C, Majó X, Castellano Y, Casabona J, Brugal MT; Redan Study Group.
Gac Sanit. 2014 Jan 10. pii: S0213-9111(13)00227-6. doi: 10.1016/j.gaceta.2013.10.012. [Epub ahead of print]
Comment: Substance use disorder treatment programs are increasingly engaging in overdose prevention efforts – a badly needed development.
Addiction. 2013 Jul;108(7):1277-8.
Comment: Interesting suggests by the author, suggesting that rather than advertising the high potency heroin, simple noting a spike in deaths and advertising overdose prevention/response strategies may be safer and more relevant to the target population.